The Finite Field Kakeya Problem

  • Aart Blokhuis
  • Francesco Mazzocca
Part of the Bolyai Society Mathematical Studies book series (BSMS, volume 19)


A Besicovitch set in AG(n, q) is a set of points containing a line in every direction. The Kakeya problem is to determine the minimal size of such a set. We solve the Kakeya problem in the plane, and substantially improve the known bounds for n>4.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A. Bichara and G. Korchmáros, Note on (q+2)—Sets in a Galois Plane of Order q, Ann. Discrete Math., 14 (1982), 117–121.zbMATHGoogle Scholar
  2. [2]
    A. Blokhuis and A. A. Bruen, The Minimal Number of Lines Intersected by a Set of q+2 Points, Blocking Sets, and Intersecting Circles, J. Combin. Theory Ser. A, 50 (1989), 308–315.zbMATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    A. E. Brouwer and A. Schrijver, The Blocking Number of an Affine Space, J. Combin. Theory Ser. A, 24 (1978), 251–253.zbMATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    P. J. Cameron, F. Mazzocca and R. Meshulam, Dual Blocking Sets in Projective and Affine Planes, Geom. Dedicata, 27 (1988), 203–207.zbMATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    Z. Dvir, On the Size of Kakeya Sets in Finite Fields, J. of the AMS (to appear), (2008).Google Scholar
  6. [6]
    J. Cooper, Collinear Triple Hypergraphs and the Finite Plane Kakeya Problem, Arxiv preprint, math.CO/0607734, (2006) — Scholar
  7. [7]
    X. W. C. Faber, On the Finite Field Kakeya Problem in Two Dimensions, J. Number Theory, 117 (2006), 471–481.CrossRefMathSciNetGoogle Scholar
  8. [8]
    R. Jamison, Covering Finite Fields with Cosets of Subspaces, J. Combin. Theory Ser. A, 22 (1977), 253–266.zbMATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    B. Segre, Ovals in Finite Projective Planes, Canad. J. Math., 7 (1955), 414–416.zbMATHMathSciNetGoogle Scholar
  10. [10]
    T. Tao, A New Bound for Finite Field Besicovitch Sets in Four Dimensions, Pacific J. Math., 222 (2005), 337–364.zbMATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    T. Wolff, Recent Work Connected with the Kakeya Problem, Prospects in Matematics (Princeton, NJ, 1996), Amer. Math. Soc., Providence, RI, (1999), 129–162.Google Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag 2008

Authors and Affiliations

  • Aart Blokhuis
    • 1
  • Francesco Mazzocca
    • 2
  1. 1.Department of Mathematics and Computing ScienceEindhoven University of TechnologyEindhovenThe Netherlands
  2. 2.Dipartimento di MatematicaSeconda Università degli Studi di NapoliCasertaItaly

Personalised recommendations